Alert archive / North Carolina / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Raleigh, NC

June 9, 2019Moore County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 9, 2019, 5:43 AM EDT for Moore County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2019, 5:43 AM EDT (09:43 UTC)
Expired
Jun 9, 2019, 8:45 AM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

County Moore County, NC

The radar

The Raleigh/Durham radar (KRAX), 109 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

043 
WGUS52 KRAH 090943
FFWRAH
NCC125-091245-
/O.NEW.KRAH.FF.W.0009.190609T0943Z-190609T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
543 AM EDT Sun Jun 9 2019

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Moore County in central North Carolina...

* Until 845 AM EDT

* At 541 AM EDT, Doppler radar indicated heavy rain across the 
  warned area. Up to three inches of rain have already fallen 
  according to some rain gauges in and around the community of Seven 
  Lakes. Additional rainfall is likely over the next few hours. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Southern Pines, Carthage, Pinehurst, Aberdeen, Whispering Pines,
  Pinebluff, Robbins, Foxfire, Taylortown and Seven Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3506 7948 3506 7950 3507 7957 3507 7958
      3509 7958 3512 7957 3515 7961 3551 7977
      3552 7947 3518 7929 3515 7935 3505 7945
      3504 7947

$$

MORROW
2 follow-up statements
956 
WGUS72 KRAH 091044
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
644 AM EDT Sun Jun 9 2019

NCC125-091245-
/O.CON.KRAH.FF.W.0009.000000T0000Z-190609T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Moore NC-
644 AM EDT Sun Jun 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM EDT FOR
WESTERN MOORE COUNTY...

At 641 AM EDT, Doppler radar indicated light to moderate rain still 
falling across the warned area. Up to three inches of rain have 
already fallen with less than a quarter inch of additional 
precipitation likely over the next few hours. Flash flooding is 
likely ongoing, and will take some time before it is able to recede. 
Please use caution, especially if you are traveling this morning.

Some locations that will experience flooding include...
Southern Pines, Pinehurst, Aberdeen, Pinebluff, Robbins, Foxfire,
Taylortown, Seven Lakes and Eagle Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.

&&

LAT...LON 3508 7947 3508 7950 3514 7955 3517 7959
      3543 7971 3551 7970 3551 7964 3552 7956
      3516 7941 3513 7944 3511 7945

$$

MORROW
711 
WGUS72 KRAH 091239
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
839 AM EDT Sun Jun 9 2019

NCC125-091249-
/O.EXP.KRAH.FF.W.0009.000000T0000Z-190609T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Moore NC-
839 AM EDT Sun Jun 9 2019

...THE FLASH FLOOD WARNING FOR WESTERN MOORE COUNTY WILL EXPIRE AT
845 AM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3508 7947 3508 7950 3514 7955 3517 7959
      3543 7971 3551 7970 3551 7964 3552 7956
      3516 7941 3513 7944 3511 7945

$$

Ellis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 5:00 AM EDT, 43 minutes earlier.

Area forecast discussion, Jun 9, 5:00 AM EDT, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
500 AM EDT Sun Jun 9 2019

.SYNOPSIS...
A stalled front over the region will interact with a very moist and
slightly unstable atmosphere to support periods of showers and
thunderstorms with heavy rain through Monday. The potential
for multiple episodes of heavy rainfall will result in an
increased threat for flash flooding.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 440 AM Sunday...

...FLASH FLOOD WATCH FOR THE WESTERN PIEDMONT THROUGH EARLY
THIS EVENING...

Little change in the near term forecast. A very moist and slightly
unstable air mass will persist over central NC today. This moist
atmosphere characterized by precip water values around or in excess
of 2 inches. Latest near term model guidance suggest best low level
confluence this morning in vicinity of our south central-southwest
counties. This confluence zone appears to pivot nwwd later this
afternoon and is aligned over portion of the northwest and far
northeast Piedmont. Current flash flood watch area looks good,
though am seriously considering expanding the southern end east to
encompass portions of the Sandhills. Otherwise a series of
perturbations in the sly flow will continue to traverse our region
today, triggering showers and a few t-storms. Similar to Saturday,
the showers/storms will be loosely organized though where training
occurs, 3-5 inches of rain can be realized in less than two hours.
This threat appears greatest over the western Piedmont and possibly
the Sandhills. High temperatures this afternoon dependent upon
convective coverage. Will lean toward highs in the mid/upper 70s
where the low clouds should be more extensive, to the low-mid 80s in
the east-southeast where partial sunshine may occur this afternoon
in between the showers/storms.

Tonight, appears the greatest concentration of showers with heavy
rain will be over the NW Piedmont into the far northeast Piedmont,
gradually diminishing late evening/overnight. May need to extend the
current flash flood watch into the evening hours across the NW
Piedmont if heavy showers occurring in the region at sunset.
Continued warm/humid overnight with lows within a degree or tow of
70.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 500 AM Sunday...

Central NC will start to experience some subtle weather changes
Monday and more so into Monday night. The stalled mid/upper level
low over the TN/lower OH Valley finally opens up and begins to drift
east-northeast in response to a stronger s/w traversing the upper
Midwest into the Great Lakes. This action will aid to veer our deep
sly flow to a more SW direction Monday afternoon. This will serve to
focus the development of showers and storms along the lee side
Piedmont trough, resulting in bands of convection. Model analysis
suggest the atmosphere will become slight-moderately unstable,
suggesting a few more t-storms, though bulk shear values still
relatively weak at less than 20kts. We will still be under the gun
when it comes to a heavy rain threat for Monday into Monday night,
though the showers and storms should demonstrate more movement
compared to Saturday and what is expected today.

The aforementioned s/w will aid to propel a sfc cold front through
central NC late Monday night into early Tuesday. This should lead to
a cessation of showers/storms across the western Piedmont overnight
Monday night, though possibly focus heavy rain potential along the I-
95 corridor.

Expect afternoon temperatures to be a category warmer Monday, with
highs generally ranging between 80-85 degrees. Overnight
temperatures in the 60s west to near 70/lower 70s far east-
southeast.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 350 AM Sunday...

Overview: The mid to upper-low will break down and slide east to
begin the long-term period as a strong shortwave ejects ENE through
the Great Lakes Region. This will allow for surface high pressure to
take over briefly Tuesday before upper-level troughing returns
quickly to the eastern CONUS to end the week. This will help keep
the greater central NC region in a relatively cooler and active
weather pattern as we progress through the weekend.

Tuesday: The aforementioned mid-level shortwave will finish dragging
a cold front through the region Monday night and Tuesday before
stalling the boundary near the NC/SC border by Tuesday evening. This
should allow for steadily decreasing shower and storm coverage
Tuesday afternoon as cooler high pressure slides east of the
Appalachians. While the region will likely struggle to completely
get rid of the cloud cover, a few breaks will be possible by peak
heating Tuesday, especially across the northern and western Piedmont
region which may experience a brief period of downsloping conditions
before the high pressure slides further offshore, initiating CAD
type conditions. High temperatures will remain below normal across
the region, with afternoon temperatures expected to top out in the
mid to upper-70s across the NW to low 80s southeast during the
afternoon and evening.

Mid Week: An upper-low will begin to intensify over the Great Lakes
region, keeping central North Carolina in the southeastern periphery
of the upper-trough and the northwestern region of the Bermuda high.
At the surface, a disturbance will begin to form near the FL
Panhandle region by early Wednesday morning, expected to strengthen
as it begins to slide northeast across the southeastern CONUS
Wednesday and Thursday. This will result in increasing POPs as early
as Wednesday morning as isentropic lift increases across the
region. POPs will increase in coverage and intensity as the day
continues, with the best chance for hearing a few rumbles of thunder
remaining along and east of the Triangle region, which should see a
bit more instability develop. Elsewhere, more stratiform type
showers should be expected Wednesday and Thursday, becoming less
numerous by Thursday night and Friday as high pressure regaining
control after a cold front finally clears the region of residual
moisture. For this time period, we'll need to pay close attention to
the ultimate track of the surface low. For instance, a more western
track would allow for higher PWATS (1.5 to 2 inches) and CAPE values
to spread further inland, increasing shower and storm coverage and
intensity alongside of eventual QPF values. The opposite would prove
true if the disturbance rode closer to coast.

Weekend: High pressure is progged to stick around through much of
the weekend, however, there continues to be some significant model
spread wrt to just how long the drier trend will last. The most
recent run of the GFS ushers another shortwave (and associated
showers and storms) trough through the region as early as Saturday
night, while the ECMWF/CMC keep a stronger and drier high pressure
over-head into early next week. Have split the difference here for
now, keeping low-end POPs in the forecast for much of the weekend
with temperatures likely to finally rebound to near normal for this
time of year. This will need to be massaged a bit better as we
progress a few additional model runs.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
As of 255 AM Sunday...

A very moist and unstable atmosphere will maintain widespread sub
VFR ceilings with IFR/LIFR ceilings highly probable through 14Z
Sunday across central NC. In addition, bands of showers will
traverse SE-NW across the region through the morning hours. The
highest threat for showers will be in vicinity of KFAY, KINT, and
KGSO. After 15Z, the atmosphere will become increasingly unstable,
leading to the development of scattered-numerous showers and a few
thunderstorms. Ceilings will gradually lift into the MVFR category
with brief instances of VFR ceilings possible in vicinity of KRWI
and KFAY later this afternoon.

The unsettled weather pattern will continue across central NC
through Monday night with extended periods of MVFR/IFR ceilings and
periods of showers and a few t-storms. A cold front is projected to
cross the area Monday night. NW flow behind the front will
temporarily usher in a drier and more stable air mass, producing a
window of VFR conditions Tuesday into Tuesday evening. A return to
sub VFR conditions expected by Wednesday as the low level flow
become sly, advecting a moist and unstable air mass into our region.
Improving weather conditions expected later Thursday into Thursday
night with the passage of another cold front.

&&

.HYDROLOGY...
As of 410 AM Sunday...

Rainfall amounts from the past 36 to 48 hours have averaged one to
three inches across much of central North Carolina (primarily west
of I-95), with locally higher amounts noted. Additional rainfall is
likely through the remainder of the weekend into early next week,
with additional QPF amounts between 2 and 4 inches forecast over the
next 5 days. As a result, Flash, Areal, and eventually River
Flooding is expected to occur, continue, or worsen. This is
especially true across the Haw and Neuse River Watersheds which have
already witnessed flooding.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for NCZ021-022-038-039-073-
074-083.

&&

SYNOPSIS...Badgett
NEAR TERM...WSS
SHORT TERM...WSS
LONG TERM...JJM
AVIATION...WSS
HYDROLOGY...JJM
Hazardous weather outlook, Jun 9, 5:13 AM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
513 AM EDT Sun Jun 9 2019

NCZ021-022-038-039-073-074-083-101000-
Forsyth-Guilford-Davidson-Randolph-Stanly-Montgomery-Anson-
513 AM EDT Sun Jun 9 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A slow-moving upper level system interacting with a very moist and
unstable atmosphere will trigger rounds of showers and thunderstorms
with heavy rain Monday and Monday night. Another round of potentially
heavy rainfall may occur Wednesday into Wednesday night. The
potential for multiple days of moderate to heavy rainfall will result
in an increased threat for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report measured rainfall amounts in
excess of two inches.

NCZ007>011-023>028-040>043-075>078-084>086-088-089-101000-
Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham-
Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-Moore-Lee-
Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-Sampson-
513 AM EDT Sun Jun 9 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Showers and thunderstorms with heavy rain will produce localized
flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A slow-moving upper level system interacting with a very moist and
unstable atmosphere will trigger rounds of showers and thunderstorms
with heavy rain Monday and Monday night. Another round of potentially
heavy rainfall may occur Wednesday into Wednesday night. The
potential for multiple days of moderate to heavy rainfall will result
in an increased threat for flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report measured rainfall amounts in
excess of two inches.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:35 PM EDTSpecial Weather StatementRAHAlamance, Orange55 min
Jun 8, 10:05 PM EDTSpecial Weather StatementRAHJohnston40 min
Jun 9, 1:44 AM EDTRiver Flood WarningRAHJohnston11 hr
Jun 9, 4:33 AM EDTAreal Flood AdvisoryRAHHoke, Moore, Richmond, Scotland4 hr
Jun 9, 10:34 AM EDTRiver Flood WarningRAHJohnston14 hr
Jun 9, 3:06 PM EDTSpecial Weather StatementRAHCumberland39 min
Jun 9, 4:31 PM EDTSpecial Weather StatementRAHFranklin59 min
Jun 9, 4:48 PM EDTSpecial Weather StatementRAHNash, Wilson42 min
Jun 9, 4:55 PM EDTAreal Flood AdvisoryRAHWilson2 hr
Jun 9, 5:34 PM EDTSpecial Weather StatementRAHEdgecombe, Johnston, Sampson, Wayne, Wilson86 min
Jun 9, 7:24 PM EDTSpecial Weather StatementRAHWilson66 min
Jun 9, 7:26 PM EDTSpecial Weather StatementRAHWake64 min

Nearby

Flash Flood Warnings in North Carolina, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.